COCOA, Fla. – For the second time in two weeks, a young child in Brevard County required the aid of the opioid-overdose reversal drug Narcan after coming into contact with heroin, according to authorities.
During the first incident on Sept. 2, a baby left unattended for a few minutes got “a brown substance” on his or her clothing that later tested positive for heroin and three doses of the opioid-reversal drug Narcan were required to stabilize the infant, according to Melbourne police.
In the second, unrelated incident, Brevard County Fire Rescue and sheriff’s deputies responded to a Cocoa home Wednesday where a young child was having trouble breathing and was “in a very sleepy state,” according to the report.
Ashlee Roush, 30, told deputies she put the child on her bed for a nap, not in a secured crib, then returned to the living room where she consumed “one bump” of heroin using a straw and tinfoil. Roush fell asleep, according to the arrest report, and when she woke up she found the child in a “very sleepy state” and experiencing “labored breathing.” She told deputies the straw she used to smoke heroin was on the ground within reach of the child.
After unsuccessfully trying to wake the child, two other people in the home told Roush she needed to call 911, according to the report. However, Roush pleaded with them not to call 911 and even told one of the witnesses to hang up when they called for help. A second call was then made and an ambulance was requested, authorities said.
Deputies said Roush knowingly and willingly impeded the medical response for the child.
When BCFR and deputies arrived, the Narcan nasal spray was administered to the child to stop him or her from overdosing. The Narcan was successful and the child became responsive, according to the report.
Roush was arrested and charged with child abuse. Her bail was set at $5,000.